MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number C2IVL3012
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code Myocardial Infarction (1969)
Date of Event 08/26/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The complaint device was not returned by the reporting party.Therefore, inspection of the device could not be performed.However, this event is being acknowledged to be used for trending purposes.The root cause for the difficulties to cross is likely related to the intended treatment of an in-stent restenosis in which the device had difficulties to cross, which is outside the indications for use for the c2 ivl device.Furthermore, the ivl device was incorrectly prepped prior to use; the catheter was tracked through a stent to a stented lesion, and the device was taken out and then reintroduced into the sheath.The loss of balloon wrap profile after inadvertently expanding the balloon during prep and after pulsing the device, and presence of the stents could have possibly contributed to the inability to advance/cross.The root cause for the myocardial infarction and subsequent death of the patient could not be definitively determined.Based on the physician's opinion, the physician reported that the patient had st elevations prior to ivl treatment, and minimal working vessels, and the right coronary artery (rca) was completely occluded.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Event or Problem Description
A shockwave c2 coronary intravascular lithotripsy (ivl) device was used to treat an in-stent stenosis, which is off-label per the device instructions for use; however, the physician elected to proceed with the ivl procedure.The physician reported that the patient had st elevations prior to ivl treatment, and minimal working vessels, and the right coronary artery (rca) was completely occluded.During preparation of the ivl device, the balloon was inadvertently expanded rather than pulling a negative to de-air the balloon, requiring the device to be re-prepped again correctly.Pre-dilatation was performed using a 3.0 non-compliant (nc) balloon.It was noted that to reach the lesion, the ivl balloon catheter was tracked through a pre-existing stent, and a pre-existing stent was also present within the intended treatment lesion, but the device would not fully cross to the distal end of the stent; the ivl balloon covered approximately 1/3 of the lesion.10 pulses were delivered, and the balloon was deflated and removed from the patient.Approximately 10 minutes post ivl treatment, the patient coded; an impella device was on standby for the procedure and was used to stabilize the patient.After the patient was stabilized, pre- dilatation was again performed using a nc scoring balloon.Following pre- dilatation with the nc balloon, the physician attempted to re-introduce the ivl device but it would not pass through the sheath.The patient was in the hospital, on the impella and intubated after the procedure, then reported to have expired approximately 5 or 6 hours later on the same day following the ivl procedure.

Brand Name
SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE C2 CORONARY INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
MDR Report Key12505490
Report Number3015053858-2021-00019
Device Sequence Number20114260
Product Code QMG
UDI-Device Identifier00195451000096
UDI-Public(01)00195451000096(17)230531(10)A210525N
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P200039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Model NumberC2IVL3012
Device Catalogue NumberC2IVL3012
Device Lot NumberA210525N
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/26/2021
Initial Report FDA Received Date09/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3.0 NC BALLOON; IMPELLA; NC SCORING BALLOON
Outcome Attributed to Adverse Event Death;
Patient Age87 YR